My Dr. really is pushing me to take Zoloft. I tried it and couldn't sleep a wink the 1st night and had a stomach ache. So I stopped taking it. The next couple of days I tried a small amount of klonopin (0.25mg). I LOVED it. Didn't feel "buzzed" or anything, just felt like I could handle my phobias and I was happy! No side effect either. None!
So here's the question. Please take SSRI's for years. Can I take Klonopin for years too? I'd WAY rather do that (if that's an option) than an SSRI for years.
Understand your doctor's behavior. Not sure if he is a psychiatrist: advise getting one if he is not. The only drug I take for agoraphobia/panic disorder now is klonopin. It is a life saver. My doctor and I arrived at this place after trying and retrying several SSRIs and Effexor..which is not quite the same category.
Zoloft was one we retried. Miserable with diarrhea nonstop..and dizziness...plus no relief from panic attacks whatsoever.
There is huge pressure on docs to avoid any meds that are 'controlled' or 'addictive'. I get that, but with 20 plus years of experience with antidepressants and antianxiety meds...(I am 76...survivor of anal cancer)...my doctor is reluctant finally to put me through any more testing of new products....
I take Zoloft for panic and it has saved my life. I started 14 years ago and at first it made my anxiety a bit worse, I think we all tend of have a pill phobia.
I have been on it ever since and am thankful for it. I do though also have Xanax for "fast acting" treatment. If I start to get too anxious etc. The Zoloft keeps my panic at bay but I can still get a bit anxious at times. Especially about my health.
It takes up to 4 weeks for hte zoloft to really be helping. Could it be that you were anxious about take the zoloft that caused you to have those symptoms?
Either way I have heard good things about klonopin as well :)
I'm so glad you posted this, because I'm in the exact same situation as you. I recently became agoraphobic, and went from a normal, happy person to a person who is pretty much terrified to leave home. When I try to go out these days, I get shaky and dizzy and worst of all, my heart races so fast that I'm sure it's going to stop. In other words, I panic. I do not know why this happened to me, and some days, I still can't believe it has. It feels so surreal, but sadly, it is very real indeed. I am only able to go out if I have people I trust with me, if the place isn't too far from home and if I am driving. I am so afraid to walk anywhere, because I feel that when the panic comes on, I will be stuck in the middle of a sidewalk with no place to sit and rest and no way to get home to safety. I have been adamantly against medication of any kind for my whole life, but my current situation is so extreme and disheartening that I have changed my opinion.
I have tried taking Ativan as needed (0.5 mg) but it doesn't seem to allay the panic as I had hoped. I went to my doctor to ask about increasing my dosage, and she suggested that I try Zoloft instead. However, I have been too afraid to take it due to the potential side effects that others have reported on this website and others. Klonopin sounds a lot safer, and as I already know that my body reacts relatively well to benzodiazepines, I would much prefer to try it out. Like you, I am confused about whether it can be taken as a long-term solution, and how it compares to SSRIs like Zoloft for treatment of agoraphobia. Have you spoken to your doctor about the matter yet? I'm seeing mine this week, and hope to get some answers. I hope that we both find medications that work for us, and feel better soon: I for one am sick of feeling this way!
Best of luck and keep me posted on any information you find out--please!
So, I went to see my doctor today, and she said that SSRIs are a much better option than Klonopin for long-term anxiety. She said that she only likes to prescribe benzodiazepines for use as needed, because if they are used in the long term, they are a) very addictive and b) tend to become less effective over time, because the body builds up tolerance to them. She mentioned that if somebody has tried a lot of different SSRIs and none of them seem to be working to reduce their anxiety, she will consider prescribing them Klonopin for a longer term, but only as a last resort. Rather than encouraging me to take them, she was pushing me to try Zoloft or Lexapro. I think I will: I'm pretty scared about the potential side effects, but not as scared as I am of my panic attacks.
As for you, I would also encourage you to try Zoloft again. My doctor said that the first week is always a little rough, but if you can get through it, you may find that you feel a lot better. If you don't, then I would try Lexapro or a different SSRI before breaking out the Klonopin for the long run. I'll let you know how my experience goes ...
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.